Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 23, 2015, 6:30 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2015, 6:30 PM MDT (00:30 UTC)
- Expired
- Apr 23, 2015, 7:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 6:31 PM MDT | TSTM WND GST 60 | 3 Sw Sixteen-Mile Corne, CO | 1 INCH HAIL AS WELL. |
| Apr 23, 6:31 PM MDT | HAIL 1 | 3 Sw Sixteen-Mile Corne, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 2929 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654
WUUS55 KBOU 240030
SVRBOU
COC095-115-240100-
/O.NEW.KBOU.SV.W.0003.150424T0030Z-150424T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT THU APR 23 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
SOUTHEASTERN SEDGWICK COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 700 PM MDT
* AT 630 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SIXTEEN-MILE
CORNER...OR 13 MILES NORTHEAST OF HOLYOKE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4063 10230 4086 10230 4086 10206 4063 10205
TIME...MOT...LOC 0030Z 271DEG 19KT 4076 10220
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
RPK2 follow-up statements
572
WWUS55 KBOU 240043
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
643 PM MDT THU APR 23 2015
COC095-115-240100-
/O.CON.KBOU.SV.W.0003.000000T0000Z-150424T0100Z/
PHILLIPS CO-SEDGWICK CO-
643 PM MDT THU APR 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN PHILLIPS AND SOUTHEASTERN SEDGWICK COUNTIES...
AT 643 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VENANGO...OR
16 MILES NORTHEAST OF HOLYOKE...MOVING EAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4063 10224 4086 10223 4086 10206 4063 10205
TIME...MOT...LOC 0043Z 271DEG 19KT 4076 10208
HAIL...1.25IN
WIND...60MPH
$$
RPK581
WWUS55 KBOU 240058
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
658 PM MDT THU APR 23 2015
COC095-115-240108-
/O.EXP.KBOU.SV.W.0003.000000T0000Z-150424T0100Z/
PHILLIPS CO-SEDGWICK CO-
658 PM MDT THU APR 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SOUTHEASTERN SEDGWICK COUNTIES WILL EXPIRE AT 700 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4063 10224 4086 10223 4086 10206 4063 10205
TIME...MOT...LOC 0058Z 271DEG 19KT 4076 10208
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:08 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 23, 3:08 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 308 PM MDT THU APR 23 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 238 PM MDT THU APR 23 2015 ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE FRONT RANGE WITH MAIN IMPACTS OF GUSTY WINDS. LOW LEVEL MOISTURE IS LACKING AS DEWPOINTS NOW IN THE 20S. FURTHER EAST AHEAD OF THE SURFACE TROF...SURFACE WINDS ARE SOUTHEAST AND HAS BEEN ABLE TO MAINTAIN DEWPOINTS INT THE MID AND UPPER 40S. RESULTANT SURFACE BASED CAPES UP TO 1500J/KG MAY SPARK A STRONGER/SEVERE STORM WITH HAIL AND GUSTY WINDS. COULD SEE A RETURN OF STRATUS/FOG ON THE FAR PLAINS LATER TONIGHT SO HAVE ADDED MORE CLOUDS TO THE WEATHER GRIDS WITH CONTINUED SOUTHERLY FLOW. THE UPPER LEVEL TROF WILL MOVE ACROSS EASTERN COLORADO ON FRIDAY WITH SOME QG ASCENT ACROSS SOUTHERN AND EAST CENTRAL COLORADO. APPEARS THERE IS ENOUGH DOWNSLOPE FLOW AND DRYING TO KEEP MOISTURE LEVELS AT LOW LEVELS. HIGHEST POPS WILL AGAIN BE OVER FAR EASTERN COLORADO WITH BETTER MOISTURE AND HIGHER QG ASCENT. TEMPERATURES WILL BE A BIT COOLER FRIDAY AFTERNOON AS THE TROF SWEEPS ACROSS THE REGION. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 238 PM MDT THU APR 23 2015 UPPER SHORTWAVE TROUGH OVER THE CO/KS BORDER WILL CONTINUE SHIFTING EAST FRIDAY NIGHT AS A SHORTWAVE RIDGE MOVES IN FROM THE WEST AND QG VERTICAL VELOCITY TURNS DOWNWARD. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE DIMINISHING THROUGH THE EVENING WITH ONLY A FEW ISOLATED SHOWERS CONTINUING OVER THE HIGH TERRAIN OVERNIGHT. AN UPPER LOW WILL DIG SOUTH OUT OF THE PACIFIC NORTHWEST SATURDAY AND CUTOFF JUST SOUTH OF THE FOUR CORNERS BY SUNDAY MORNING. THIS WILL CAUSE FLOW ALOFT TO TURN SOUTHWEST THEN SOUTH OVER THE AREA WHICH WILL TRANSPORT MORE MOISTURE INTO THE AREA SATURDAY AFTERNOON THROUGH THE NIGHT. A SURFACE HIGH PUSHING DOWN OVER THE GREAT PLAINS WILL HELP PUSH ANY LOWER LEVEL MOISTURE INTO AND AGAINST THE FOOTHILLS AS WELL. LOOK FOR INCREASING SHOWERS SATURDAY AFTERNOON THROUGH THE NIGHT WITH SNOW LEVELS DROPPING TO ABOUT 9000 FEET. SNOW AMOUNTS OVER THE HIGH TERRAIN WILL LIKELY REMAIN AROUND 1 TO 3 INCHES WHERE THE NORTHERN PLAINS WILL SEE SHOWERS WITH HEAVIER RAIN. AS THE UPPER LOW PUSHES EAS T ACROSS NORTHERN NEW MEXICO SUNDAY...FLOW WILL TURN MORE EASTERLY INTO THE HIGH TERRAIN TO FOCUS MORE MOISTURE AGAINST THE FOOTHILLS AND MOUNTAINS. THE SURFACE AND UPPER LOW WILL SINK FURTHER SOUTH TO DRAW IN COOLER AIR WHICH CURRENTLY WOULD DROP SNOW LEVELS TO AROUND 7000 FEET. PRECIPITATION AMOUNTS WILL BE GREATEST ALONG AND EAST OF THE DIVIDE IN THE MOUNTAINS AND ALONG THE FOOTHILLS. SEVERAL INCHES COULD FALL OVER SUNDAY AND SUNDAY NIGHT...WILL CONTINUE TO MONITOR THIS STORM TO SEE IF ANY HIGHLIGHTS WOULD BE NEEDED. THE LOW WILL PUSH INTO NORTHERN TEXAS WITH NORTHERLY FLOW ALOFT MONDAY. TEMPERATURES WILL LIKELY REMAIN QUITE COOL MONDAY WITH SOME SCATTERED SHOWERS REMAINING. A LARGE UPPER RIDGE WILL THEN PUSH INTO THE STATE FROM THE WEST TO BEGIN A WARMING AND DRYING TREND. THE WEAK DISTURBANCE THE GFS SHOWED FOR TUESDAY HAS NOW TRENDED FURTHER EAST...SO WILL CONTINUE THE WARM AND DRY TREND. && .AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON) ISSUED AT 238 PM MDT THU APR 23 2015 ISOLATED HIGH BASED STORMS NOW MOVING ACROSS TERMINALS WITH GUSTY AND ERRATIC WINDS REPORTED AT APA/DEN. NOT A LOT OF ACTIVITY BEHIND THE CURRENT SHOWERS SO MAY BE ABLE TO REDUCE THE TS/WIND GUSTS CURRENTLY IN THE TAF. WINDS WILL SHIFT BACK TO DRAINAGE LATER THIS EVENING. MORE DOWNSLOPE FLOW EXPECTED ON FRIDAY WITH DRIER CONDITIONS AND LESSER CHANCES OF TS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM...KRIEDERMAN AVIATION...ENTREKIN
Hazardous weather outlook, Apr 23, 10:37 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1037 AM MDT THU APR 23 2015 COZ030>051-240445- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1037 AM MDT THU APR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER TERRAIN BY EARLY THIS AFTERNOON AND THEN SPREAD OVER THE PLAINS THROUGH THE EVENING HOURS. THE BEST CHANCE FOR STORMS WILL BE IN THE MOUNTAINS AND OVER THE FAR EASTER PLAINS OF COLORADO. OVER FAR EASTERN COLORADO...THERE WILL BE BETTER LOW LEVEL MOISTURE AVAILABLE WITH A SLIGHT CHANCE OF POTENTIALLY SEVERE THUNDERSTORMS...MAINLY EAST OF LINE FROM AROUND NEW RAYMER TO FORT MORGAN TO LIMON. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. FURTHER WEST ALONG THE FRONT RANGE...DRIER LOW LEVELS WILL ALLOW FOR MORE HIGH BASED STORMS WHICH WILL PRODUCE GUSTY WINDS TO 45 MPH WITH JUST SOME LIGHT RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEAKER SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. A STRONGER SYSTEM WILL MOVE ACROSS THE REGION SUNDAY TO LIKELY BRING A PERIOD OF RAIN WITH SNOW OVER THE HIGHER TERRAIN. SNOWFALL AMOUNTS COULD POSSIBLY BE SIGNIFICANT SUNDAY AND SUNDAY NIGHT IN THE FRONT RANGE MOUNTAINS AND FOOTHILLS...MAINLY ABOVE 8000 FEET. MONDAY THROUGH WEDNESDAY WILL FEATURE A WARMING AND DRYING TREND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ENTREKIN/KRIEDERMAN
In the hours before
Special weather statement, Apr 23, 4:55 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 455 PM MDT THU APR 23 2015 COZ048-050-232330- LOGAN COUNTY CO-SEDGWICK COUNTY CO- 455 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND NORTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM MDT... AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF TWIN BUTTES...OR 15 MILES SOUTHWEST OF CHAPPELL... MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEDGWICK...CROOK AND TWIN BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4085 10244 4084 10284 4100 10283 4100 10245 TIME...MOT...LOC 2255Z 273DEG 26KT 4100 10273 RPK
Local storm report, Apr 23, 5:43 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT THU APR 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 S SEDGWICK 40.92N 102.53W
04/23/2015 E60.00 MPH SEDGWICK CO NWS EMPLOYEE
&&
RPKLocal storm report, Apr 23, 5:54 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT THU APR 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 1 S SEDGWICK 40.92N 102.53W
04/23/2015 E60.00 MPH SEDGWICK CO NWS EMPLOYEE
0551 PM TORNADO 3 NE HAXTUN 40.67N 102.59W
04/23/2015 PHILLIPS CO TRAINED SPOTTER
&&
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:00 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.